To assist you in the care of your patients, we would like to alert you to the recall of two lots of Taro Pharmaceuticals phenytoin oral suspension USP, 125 mg/5 mL, both in 237 mL bottles, on Feb. 20, 2020.1,2 We recommend you review your medical records and contact all patients for whom you have prescribed this medication to warn them of the recall. We have listed alternative options below.
Taro voluntarily recalled these lots of phenytoin oral suspension because the product may not re-suspend when shaken, as instructed for administration, which could result in under- or overdosing. This recall is being conducted with the knowledge of the U.S. Food and Drug Administration (FDA).
The population at risk of adverse effects is primarily infants and young children. In those patients, inaccurate dosing might result in serious adverse effects, such as intoxication or breakthrough seizures requiring medical intervention. For a small minority of patients who might have severe or repeated breakthrough seizures, a drop in their phenytoin blood levels could result in life-threatening status epilepticus requiring immediate emergency room treatment. To date, Taro has not received any reports of adverse events related to use of the product as part of this recall.